New oral anticoagulants and upper gastrointestinal bleeding
Ľubomír Mihalkanin1, Branislav Stančák2
1 Gastroenterologická ambulancia, Gastro LM s.r.o., Prešov
2 Východoslovenský ústav srdcových a cievnych chorôb, a.s., Košice
Background: Novel oral non-vitamin K antagonist anticoagulants (NOAC) are more effective and safer medications than warfarin to prevent and treat venous thromboembolism and to prevent stroke in patients with atrial fibrillation. Although NOACs are associated with an overall decrease in hemorrhagic complications, findings regarding the incidence of gastrointestinal tract (GIT) bleeding are contradictory. This prospective single-center study aimed to compare the occurrence of upper GIT bleeding during NOAC and warfarin treatment, and to identify risk factors for bleeding. Methods: A cohort of 80 patients with a mean age of 74.8 years was divided into four equivalent groups. After exclusion of patients with preexisting pathological lesions in the upper GIT mucosa on esophageal-gastroduodenoscopic (EGD) examination at entry, anticoagulation therapy with dabigatran, rivaroxaban, apixaban, or warfarin was initiated. All patients were followed up for 3 months after treatment initiation, with a focus on anamnestic and endoscopic signs of bleeding. In addition, risk factors for bleeding were evaluated. Results: When anticoagulant therapy was initiated with an intact upper gastrointestinal mucosa, serious or clinically significant GIT bleeding was not detected in any patients treated with warfarin or NOACs. No patients required hospitalization or an additional medical examination. The incidence of bleeding (anamnestic or endoscopically detected) did not differ among the groups (χ2 = 2.8458; p = 0.41608) within 3 months of treatment initiation. The incidence of endoscopically detected, clinically asymptomatic bleeding was moderate in patients treated with warfarin (4/20, 20%), dabigatran (4/20, 20%), rivaroxaban (2/20, 10%), and apixaban (1/20, 5%). The presence of Helicobacter pylori (HP) was a risk factor for upper GIT bleeding (p < 0.05), while the use of proton pump inhibitors (PPIs) was a protective factor (p = 0.206; Spearman’s correlation coefficient = 0.205). No patients experienced continuous bleeding associated with upper GIT biopsy. Conclusion: In patients with an increased risk of upper GIT bleeding, we believe it is beneficial to perform EGD examination prior to initiating any anticoagulation treatment. Detection and eradication of HP and preventive administration of PPIs are advised in these patients. Biopsy is safe in patients taking NOACs or warfarin.
KeywordsHelicobacter pylori, NOAC, PPI, endoskopic biopsy, esophagogastroduodenoscopy, gastrointestinal hemorrhage, warfarin
To read this article in full, please register for free on this website.
Benefits for subscribers
Benefits for logged users
1. Jairath V, Desborough MJ. Modern-day management of upper gastrointestinal haemorrhage. Transfus Med 2015; 25 (6): 351–357. doi: 10.1111/tme.12266.
2. Raval AN, Cigarroa JE, Chung MK et al. Man-agement of patients on non-vitamin K antagonist oral anticoagulants in the acute care and periprocedural setting: a scientific statement from the American Heart Association. Circulation 2017; 135 (10); e604–e633. doi: 10.1161/CIR.0000000000000477.
3. Maruyama K, Yamamoto T, Aoyagi H et al. Difference between the upper and the lower gastrointestinal bleeding in patients taking nonvitamin K oral anticoagulants. Biomed Res Int 2018; 7123607. doi: 10.1155/2018/7123607.
4. Majeed A, Hwang HG, Connolly SJ et al. Management and outcomes of major bleeding during treatment with dabigatran or warfarin. Circulation 2013; 128 (21): 2325–2332. doi: 10.1161/CIRCULATIONAHA.113.002332.
5. Caldeira D, Barra M, Ferreira A et al. Systematic review with meta-analysis: the risk of major gastrointestinal bleeding with non-vitamin K antagonist oral anticoagulants. Aliment Pharmacol Ther 2015; 42 (11–12): 1239–1249. doi: 10.1111/apt.13412.
6. Cheung KS, Leung WK. Gastrointestinal bleeding in patients on novel oral anticoagulants: risk, prevention and management. World J Gastroenterol 2017; 23 (11): 1954–1963. doi: 10.3748/wjg.v23.i11.1954.
7. Miller CS, Dorreen A, Martel M et al. Risk of gastrointestinal bleeding in patients taking non-vitamin K antagonist oral anticoagulants: a systematic review and meta-analysis. Clin Gastroenterol Hepatol 2017; 15 (11): 1674–1683. doi: 10.1016/j.cgh.2017.04.031.
8. Camm AJ, Lip GY, de Caterina R et al. 2012 focused update of the ESC guidelines for the management of atrial fibrillation: an update of the 2010 ESC guidelines for the management of atrial fibrillation. Developed with the special contribution of the European Heart Rhythm Association. Eur Heart J 2012; 33 (21): 2719–2747. doi: 10.1093/eurheartj/ehs253.
9. Kirchhof P, Benussi S, Kotecha D et al. 2016 ESC guidelines for the management of atrial fibrillation developed in collaboration with EACTS. Eur Heart J 2016; 37 (38): 2893–2962. doi: 10.1093/eurheartj/ehw210.
10. Aabakken L, Rembacken B, LeMoine O et al. Minimal standard terminology for gastrointestinal endoscopy – MST 3.0. Endoscopy 2009; 41 (8): 737–728. doi: 10.1055/s-0029-1214 949.
11. Ruff CT, Giugliano RP, Braunwald E et al. Comparison of the efficacy and safety of new oral anticoagulants with warfarin in patients with atrial fibrillation: a meta-analysis of randomised trials. Lancet 2014; 383 (9921): 955–962. doi: 10.1016/S0140-6736 (13) 62343-0.
12. Cangemi DJ, Krill T, Weideman R et al. A comparison of the rate of gastrointestinal bleeding in patients taking non-vitamin K antagonist oral anticoagulants or warfarin. Am J Gastroenterol 2017; 112 (5): 734–739. doi: 10.1038/ajg.2017.39.
13. Abraham NS, Noseworthy PA, Yao X et al. Gastrointestinal safety of direct oral anticoagulants: a large population-based study. Gastroenterology 2017; 152 (5): 1014–1022. doi: 10.1053/j.gastro.2016.12.018.
14. Chan EW, Lau WC, Leung WK et al. Prevention of Dabigatran-related gastrointestinal bleeding with gastroprotective agents: a population-based study. Gastroenterology 2015; 149 (3): 586–595. doi: 10.1053/j.gastro.2015.05.002.
15. Desai J, Kolb JM, Weitz JI et al. Gastrointestinal bleeding with new oral anticoagulants – defining the issues and the management strategies. Thromb Haemost 2013; 110 (2): 205–212. doi: 10.1160/TH13-02-0150.
16. Veitch AM, Vanbiervliet G, Gershlick AH et al. Endoscopy in patients on antiplatelet or anticoagulant therapy, including direct oral anticoagulants: British Society of Gastroenterology (BSG) and European Society of Gastrointestinal Endoscopy (ESGE) guidelines. Endoscopy 2016; 48 (4): c1. doi: 10.1055/s-0042-122686.